Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 52, NWS Springfield, MO

May 10, 2016Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 10, 2016, 6:10 AM CDT for Dent County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2016, 6:10 AM CDT (11:10 UTC)
Expired
May 10, 2016, 6:45 AM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Dent County, MO

The radar

The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS53 KSGF 101110
SVRSGF
MOC065-101145-
/O.NEW.KSGF.SV.W.0052.160510T1110Z-160510T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 AM CDT TUE MAY 10 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DENT COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 645 AM CDT

* AT 610 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SALEM...
  MOVING EAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  SALEM...                          BANGERT...
  SLIGO...                          HOWES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3764 9160 3779 9162 3779 9131 3771 9131
      3770 9130 3769 9115 3767 9116
TIME...MOT...LOC 1110Z 258DEG 38KT 3772 9155 

HAIL...1.00IN
WIND...<50MPH
 
$$

BOXELL
2 follow-up statements
696 
WWUS53 KSGF 101125
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
625 AM CDT TUE MAY 10 2016

MOC065-101145-
/O.CON.KSGF.SV.W.0052.000000T0000Z-160510T1145Z/
DENT MO-
625 AM CDT TUE MAY 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR NORTHEASTERN DENT COUNTY...

AT 625 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF CHERRYVILLE...OR 12 MILES NORTHEAST OF SALEM...MOVING EAST AT 45
MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
SLIGO...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3765 9141 3779 9152 3779 9131 3771 9131
      3770 9130 3769 9115 3767 9116
TIME...MOT...LOC 1125Z 258DEG 38KT 3775 9135 

HAIL...1.25IN
WIND...<50MPH
 
$$

BOXELL
438 
WWUS53 KSGF 101142
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 AM CDT TUE MAY 10 2016

MOC065-101152-
/O.EXP.KSGF.SV.W.0052.000000T0000Z-160510T1145Z/
DENT MO-
642 AM CDT TUE MAY 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DENT COUNTY WILL
EXPIRE AT 645 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3765 9141 3779 9152 3779 9131 3771 9131
      3770 9130 3769 9115 3767 9116
TIME...MOT...LOC 1140Z 258DEG 38KT 3775 9135 

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:21 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 10, 3:21 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
321 AM CDT TUE MAY 10 2016

.SHORT TERM...(Today and tonight)
Issued at 234 AM CDT Tue May 10 2016

An upper level short wave trough will continue to move east across
central Missouri this morning. Scattered showers and thunderstorms
will continue this morning across central Missouri and the eastern
Missouri Ozarks along the nose of a low level jet stream
associated with that wave. This activity will diminish from west
to east as the morning progresses.

By this afternoon, an upper level short wave ridge and associated
warming mid-level temperatures should effectively shut down
thunderstorm potential for most areas. There may be an outside
shot for an isolated storm across far south-central Missouri or
the eastern Ozarks where convective inhibition will be weaker.
With plenty of sunshine expected by afternoon, high temperatures
today will warm into the upper 70s to lower 80s...with a few
middle 80s readings expected back towards I-49.

Isentropic upglide will then increase tonight as a low level jet
stream noses into the area in conjunction with a surface warm
front lifting north. Inspection of forecast soundings indicates
potential for scattered thunderstorms with only a weak capping
inversion present for parcels lifted in the 825-700 mb layer.
Additionally, there will be the potential for patchy fog as low
level moisture begins to increase.

.LONG TERM...(Wednesday through Monday)
Issued at 234 AM CDT Tue May 10 2016

Wednesday and Wednesday night will be interesting across the
region. First off, there appears to be the potential for a
mesoscale convective system (MCS) to develop across northeastern
Kansas during the predawn hours and then slide to the east-
southeast towards central Missouri during the morning hours.
Meanwhile, the atmosphere will become highly unstable by the
afternoon with MLCAPEs easily reaching into the 2000-3000 J/kg
range. Values may even exceed 3000 J/kg across western Missouri
as low level moisture begins to pool ahead of an approaching cold
front.

It is quite possible that overnight/early morning convection
(possibly including that MCS) could throw out outflow boundaries
that trigger convection into the afternoon. Additionally, the
aforementioned cold front will likely initiate convection during
the late afternoon/early evening across southeastern Kansas and
west-central Missouri. The setup then remains favorable for what
should be a squall line pushing southeast across much of the area
Wednesday night.

Storms that initiate in the afternoon and evening will have a
decent potential for damaging wind gusts given the presence of
high theta-e differentials (25-35 Kelvin). While deep layer shear
will be on the weak side, there will be a threat for some large
hail given the expected high amounts of CAPE.

Outside of the storms, Wednesday may be the first day with a true
summer feel to it. High temperatures will make it into the lower
to middle 80s with surface dew points in the middle to perhaps
even upper 60s. This will result in heat indices getting into the
upper 80s over some areas.

Cooler weather and a drier air mass will then return to the
Ozarks to finish the work week. Models then bring another front
through the area Friday night with perhaps another quick round of
showers and thunderstorms.

The setup for late this weekend and early next week then continues
to look interesting. Global models indicate the upper level
flow becoming either westerly or west-southwesterly with several
embedded short wave troughs. This would support that front hanging
up and becoming quasi-stationary somewhere across the region. If
and where this happens, there would be an increasing risk for
heavy rainfall.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1209 AM CDT Tue May 10 2016

For the KSGF, KJLN, and KBBG TAFS: An outflow boundary is pushing
east across the area currently. Showers and thunderstorms will
develop along the boundary as it tracks east. This boundary and
convection will be east of the KJLN by the start of the TAF
period, but will affect the KSGF and KBBG sites overnight. MVFR to
IFR conditions can be expected with the showers and thunderstorms.
Winds will also shift with the boundary to the west to northwest,
but will then go back o the south to southwest through much of the
day Tuesday.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Wise
Hazardous weather outlook, May 10, 4:28 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 AM CDT TUE MAY 10 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
428 AM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED FOG RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL END FROM WEST TO EAST ACROSS THE
  OUTLOOK AREA THIS MORNING. THE MAIN POTENTIAL HAZARD WITH
  THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING.

  ADDITIONAL WIDELY SCATTERED THUNDERSTORMS ARE THEN EXPECTED
  TONIGHT WITH CLOUD TO GROUND LIGHTNING AGAIN BEING THE MAIN
  POTENTIAL HAZARD.

  PATCHY FOG WITH VISIBILITIES OF A MILE OR LESS IS EXPECTED
  OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY
  ON WEDNESDAY WITH THUNDERSTORM CHANCES THEN INCREASING
  WEDNESDAY EVENING AND OVERNIGHT AS A COLD FRONT MOVES
  SOUTHEAST THROUGH THE OUTLOOK AREA. THERE IS AN ELEVATED
  RISK FOR DAMAGING WIND GUSTS WITH THESE STORMS FROM
  WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. LARGE HAIL TO THE
  SIZE OF HALF DOLLARS WILL ALSO BE POSSIBLE FROM A FEW
  STORMS.

  ANY REMAINING THUNDERSTORMS SHOULD THEN END THURSDAY MORNING.
  ANOTHER FRONT WILL THEN BRING A CHANCE FOR THUNDERSTORMS
  FRIDAY NIGHT. MORE THUNDERSTORMS WILL THEN BE POSSIBLE FROM
  LATE THIS WEEKEND INTO EARLY NEXT WEEK AS A FRONTAL
  BOUNDARY BECOMES NEARLY STATIONARY ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:19 PM CDTSpecial Weather StatementSGFShannon26 min
May 9, 7:37 PM CDTSpecial Weather StatementSGFOregon38 min
May 9, 7:51 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon39 min
May 9, 7:56 PM CDTAreal Flood AdvisorySGFHowell, Ozark6 hr
May 9, 8:18 PM CDTFlash Flood WarningSGFHowell, Ozark3 hr
May 9, 9:02 PM CDTAreal Flood AdvisorySGFOregon, Shannon6 hr
May 9, 11:38 PM CDTAreal Flood AdvisorySGFOregon6 hr
May 9, 11:42 PM CDTSpecial Weather StatementSGFJasper48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.